North Dakota, 2014

Hail in North Dakota, September 1, 2014

September 1, 2014 · NWS FGF · 1 event in 1 county or zone

An upper level disturbance crossed over the area and provided lift for a few thunderstorms that formed across southeast North Dakota into portions of west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper level disturbance crossed over the area and provided lift for a few thunderstorms that formed across southeast North Dakota into portions of west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 1, 2:13 PM CST, 37 minutes earlier.

Area forecast discussion, Sep 1, 2:13 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
313 PM CDT MON SEP 1 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 310 PM CDT MON SEP 1 2014

FORECAST CHALLENGES WILL BE RAIN CHANCES AND TEMPERATURES. MODELS
IN FAIR AGREEMENT AND WILL USE BLEND FOR FORECAST.

WEAK SURFACE BOUNDARY ASSOCIATED WITH MID LEVEL CIRCULATION
PROPAGATING ACROSS SOUTHERN MB WILL SLOWLY SWING THROUGH THE FA
TONIGHT. ISOLD/SCT TSRA BECOMING MORE ORGANIZED WITH MODEST
INSTABILITY/CAPE ALTHOUGH SHEAR WEAK. BEST COVERAGE SO FAR ACROSS THE
NORTH CLOSER TO CIRCULATION SO WILL HAVE A BIT HIGHER POPS THIS
AREA. EXPECT CONVECTION TO DIMINISH LATER THIS EVENING AS WAVE
MOVES EAST COUPLED WITH LOSS OF HEATING. TEMPERATURES OVERNIGHT
LOOK SEASONAL.

AS REGION REMAINS IN WEAK MID LEVEL CYCLONIC FLOW ANOTHER WEAK
WAVE WILL SWING THROUGH THE FA TUESDAY AFTERNOON/EVENING. FAVORED
INSTABILITY AND CAPE WILL BE CONFINED TO THE NE FA SO LIMITED POPS
THERE. COLUMN WARMS A BIT SO IF WE CAN GET ENOUGH SOLAR
TEMPERATURES SHOULD RECOVER CLOSE TO AVERAGE.

AGAIN EXPECT PCPN COVERAGE TO DIMINISH DURING THE EVENING WITH
LOSS OF HEATING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 310 PM CDT MON SEP 1 2014

STRONGER WAVE WILL DIG INTO THE NORTHERN ROCKIES ON WEDNESDAY. AS
HEIGHTS FALL LOW PRESSURE ORGANIZES OVER THE NORTHERN HIGH PLAINS
WITH E-W BOUNDARY SETTING UP ACROSS SD INTO S MN. CONVECTION
SHOULD INITIATE ALONG BOUNDARY DURING THE AFTERNOON LIFTING
NORTHWARD WEDNESDAY NIGHT INTO THURSDAY. WARM ADVECTION CONTINUES
BUT TEMPERATURES WILL HINGE ON DEGREE OF CLOUD COVER.

FRIDAY TO MONDAY...SOME CONFIDENCE IN THE FORECAST WITH MODEL SOLNS
SIMILAR AND REASONABLE GIVEN DEPARTING WAVE OVER ONTARIO FRIDAY
MORNING. OVERALL A DRY FORECAST WITH LINGER SHOWERS ON FRIDAY IN NW
MN TRAILING DEPARTING SYSTEM. 500MB NW FLOW AND SFC HIGH PRESSURE TO
GIVE A DRY AND QUIET WEATHER WEEKEND TO THE NORTHERN PLAINS WITH
TEMPS WELL WITHIN SEASONAL NORMALS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1242 PM CDT MON SEP 1 2014

VFR AT ALL TAFS SITES THIS AFTN INTO THE OVERNIGHT...SCATTERED
CONVECTION IS POSSIBLE THIS AFTERNOON. WILL GO VCSH WITH POSSIBLE
THUNDER THOUGH NOT ENOUGH CONFIDENCE TO CURRENTLY ADD TO TAF AT ANY
ONE LOCATION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...VOELKER
LONG TERM...JK/VOELKER
AVIATION...VOELKER
Hazardous weather outlook, Sep 1, 4:19 AM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
519 AM CDT MON SEP 1 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
519 AM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING IN EASTERN NORTH DAKOTA AND WESTERN MINNESOTA...BUT STORMS
ARE NOT EXPECTED TO BECOME SEVERE. LIGHTNING WILL BE
POSSIBLE...BUT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 1, 1:52 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
252 PM CDT MON SEP 1 2014

MNZ001-015-012045-
EAST POLK MN-WEST POLK MN-
252 PM CDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK COUNTY UNTIL 345 PM
CDT...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES WEST OF CROOKSTON...OR 17 MILES SOUTHEAST OF
GRAND FORKS...MOVING TO THE SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
ELDRED AROUND 305 PM CDT.
CROOKSTON AROUND 315 PM CDT.
HAROLD AROUND 340 PM CDT.
GREENVIEW AROUND 345 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4774 9628 4750 9668 4778 9686 4785 9675
TIME...MOT...LOC 1952Z 305DEG 12KT 4776 9676

JK
Special weather statement, Sep 1, 2:45 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
345 PM CDT MON SEP 1 2014

MNZ027-028-012145-
EAST BECKER MN-WEST BECKER MN-
345 PM CDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BECKER COUNTY UNTIL 445
PM CDT...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 11 MILES NORTH OF DETROIT LAKES...MOVING TO THE EAST AT
20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

THE STORM WILL BE NEAR...
RICHWOOD AROUND 355 PM CDT.
ROCHERT AROUND 415 PM CDT.
HEIGHT OF LAND LAKE AROUND 425 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4705 9540 4680 9554 4694 9595 4703 9592
TIME...MOT...LOC 2046Z 281DEG 17KT 4698 9587

JK
Special weather statement, Sep 1, 2:47 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
347 PM CDT MON SEP 1 2014

MNZ001-002-015-022-012145-
EAST POLK MN-MAHNOMEN MN-NORMAN MN-WEST POLK MN-
347 PM CDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POLK...NORTHEASTERN
NORMAN AND NORTHWESTERN MAHNOMEN COUNTIES UNTIL 445 PM CDT...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES NORTHWEST OF FERTILE...OR 35 MILES SOUTHEAST OF
GRAND FORKS...MOVING TO THE SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

THE STORM WILL BE NEAR...
MAPLE BAY AROUND 405 PM CDT.
FERTILE AROUND 410 PM CDT.
FLAMING AROUND 420 PM CDT.
RINDAL AROUND 430 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4757 9591 4733 9612 4760 9656 4772 9646
TIME...MOT...LOC 2047Z 303DEG 20KT 4762 9644

JK

The radar

The Aberdeen radar (KABR), 119 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richland

When
September 1, 2:50 PM CST
Where
Richland County, 0.69 mi S of Lidgerwood
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
46.070, -97.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532062.